Seek immediate medical attention for overdoses

 

A woman with colon cancer recently received a full dose of fluorouracil at home over 4 days instead of 7 days. Fluorouracil is a drug used to treat cancer by causing fast-growing cancer cells to die. The medicine was given directly into a vein (intravenously) through a portable infusion pump that the woman wore while she was at home. For an unknown reason, the full amount ran in too quickly, leading to an overdose of the medicine. The effects of an overdose are serious and can be fatal. The effects from the medicine infusing too quickly include nausea, vomiting, diarrhea, mouth ulcers, stomach bleeding, and a weakened immune system (making it harder to fight off diseases).

The woman was very weak for the next 2 days and had terrible diarrhea. But the family waited until the woman’s appointment with her doctor 4 days later to report the mishap. The doctor sent the woman to the hospital immediately, where she required treatment for 7 days before being discharged. There is an oral antidote to counteract the effects of an overdose of fluorouracil. The antidote is uridine triacetate. The antidote should be started as soon as possible after an overdose and should be continued for 5 days even when patients appear or feel well. In this case, the patient reported the overdose too late to start the antidote.  

Here’s what you can do: If you or a family member are being treated for cancer and need to receive medicine using an infusion pump that is worn at home, be sure you know details about: 1) how the pump works, 2) how fast the medicine should run into the vein, 3) how long the medicine should last, and 4) the amount that should be left in the container after each day of treatment. If any errors occur, they should be reported to your doctor immediately, and emergency medical attention should be sought for any possible overdoses. Any delay in seeking medical attention is dangerous, even though you may not have any symptoms in the first few hours or even days after an overdose. Rapid reporting of an overdose allows prompt treatment with the antidote.

Created on June 7, 2017

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work